Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

130 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does anybody take the prescription drug Atenolol for fast heart rate ?

Does anybody take the prescription drug Atenolol for fast heart rate? For about a week I had been experiencing a fast heart rate , mostly at night. Could feel it pulsing in my neck and chest. Kept me awake all night. I went to the doctor, and my pulse was 102, blood pressure 140/86. They put me on Atenolol. I take one everyday, but sometimes later in the morning. When I take it a few hours late, my pulse is high, and I get all sweaty and jitterey. Is this because the medication is making me feel this way, because I am not taking it exactly 24 hours, or is this how I would feel if I wasn t taking it. Or is it the medication making me feel this way, because they say if you stop taking it, your sympyms could get worse????? Also the did a EKG, guess it was Ok, but isn t there other test they should be doing? Also I seem to be urinating more often since I have been on the medication. Does this medication cause this?
Sat, 17 Jul 2010
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication
  User's Response
's  Response
Professor Fameliaris suggests that Atenolol is the best drug to use because you suffer from Tachycardia (Fast heart) and that drug is used to slow the heart down with a 50 mg dosage the rate that your heart is going at 102 beats per minute the heart rate will decrease to between 60 to 80 beats or less per minute and it is also used for angina as well as high blood pressure you must undergo heart tests such as a stress ecg test such that they may find out in case the heart has any abnomormalities,second of all you might suffer from panic attacks which increase the heart rate as well as the blood pressure you need to see a Psychiatrist to put you on a good drug Xanor if he suspects
Panic Anxiety Attacks,Stop drinking all kinds of coffees immediately because it increases the heart rate remember that you need to keep your heart at a slow rate another special test you can perform is holter monitoring which you
wear a electronic box that measures your ecg for 24 hours you are not to use Atenolol if you are asthmatic use your atenolol carefully so that you may maintain a stable heart beat everyday
  User's Response
cargofamegroup's  Response
To answer 1 of using Atenolol if you are urinating you might have symptoms of panic attacks because this causes you to urinate if you have one please tell me your symptoms what you are experiencing.Professor Nico
  User's Response
Raksha's  Response
I take Atenolol for high blood pressure. I also had tachycardia (fast heart rate), it works well to control both. It's a 1 a day 24 hour pill so you probably got jittery because it only works for about 24 hours and then you need another dose. It will not make you jittery. It doesn't make me sweat or uriniate more, but there is an atenolol with a diuretic in it so maybe yours has a diuretic. You might need a stronger dose, I take 50mg, started with 25mg and it didn't work for me. Anyway if you just keep taking it as prescribed it should help you feel better and slow your heart down a bit. Mine was as fast as 120 resting and now it's in the 60's and 70's.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

i take 50 mg of atenolol to control my heart rate , however when i am fast asleep my heart rate goes up for no reason it is not pleasant what could cause this ? as when i am alseep i would presume my body was relaxed can you help they have never found the cause of my fast heart only that it started in pregnancy but never returned to normal i take no other meds. also does this drug slow down your metabloism as i have gained some weight and i have never been fat in my life many thanks

doctor1 MD

Hello, my name is Loren & I m 32. I had an aortic valve replacement 3 years ago having been born with bicuspid valve. Things were going good until about a year later when I started getting these episodes of fast heart rythym & feelings of anxiety usually the day after consuming alcohol, so I tried just cutting out the drinking. Now it s progressed to after eating dinner (usually starts while sleeping) & oddly enough usually will slow down if I urinate, bowel movement ect. But sometimes this event will happen during the day & my anxiety has gotten way out of control. While having theses episodes I truly feel I m about to die. My cardiologist has prescribed me atenalol & told me to take a low dose aspirin along with my usual warfarin . After a another year of suffering episodes there s still no change. If you have any info it would be so much appreciated! Thanks

doctor1 MD

I have been taking atenolol 100mg since 2011 for tachycardia. I have recently been switched to diltiazem 120mg and I am feeling TERRIBLE. My heart rate is back up, seems postural and I have had a headache for 4 days. I know there can be a rebound effect when stopping atenolol but my Dr thought the diltiazem would take care of that. Any chance that is what I am experiencing and how long does it usually last?

Recent questions on  Increased heart rate

doctor1 MD

My mother is 72 years old and had a cardiac ablation performed around February 21 for atrial fibrillation. It became complicated with a nick in her artery and she was hospitalized for 5 days afterward. Since then she has had 5 episodes of a rapid heart rate and has been hospitalized for this 4 additional times, and is currently in the hospital. The doctors want to do another cardiac ablation but I am worried as the doctor told her the reason she was having so many issues now is because the heart is irritated and needs to heal and could take an additional 8 weeks to heal. Wouldn t another procedure irritate it more?

doctor1 MD

My rest heart rate is typically around 100 and my blood pressure is typically very good. I am now taking Bisoprol 5mg for atrial tachycardia. My last read had my rest heart rate at 94 but my blood pressure has dropped to 101/57. Should I be concerned?

doctor1 MD

I HAD BACK SURGERY LAST MAY 22, 2013. EVER SINCE THEN I HAVE BEEN VERY ILL WITH TACHYCARDIA, FATIGUE TO A POINT OF NOT BEING ABLE TO FUNCTION. I REALLY FEEL LIKE I M DYING. I FEEL LIKE I CAN T GET MY BREATH SOMETIMES. I HAVE TO LIE DOWN A LOT. I HAVE BEEN TO MANY DOCTORS & HOSPITALS, BUT THEY HAVEN T BEEN ABLE TO FIND ANYTHING WRONG WITH ME. BUT MY HUSBAND & I ARE AT OUR WITS END. THE DOCTOR DID A LUMBAR FUSION . TITANIUM WAS USED. THANK YOU, LINDA DRIGGERS, PARIS, TX.

doctor1 MD

I am a 23 year old female, studying medicine. For past 8 months, i have been having some episodes of heart 'dysfunctions' that now have turned constant. I need help in knowing what is the condition.
It started last may when one day i started feeling so weak that i just could not get up and was having a splitting headache, when i measured my BP was 90/55mmHg ( before it was always 120/80mmHg). I was having palpitations, bradycardia at times, tachycardia at times, extreme weakness, sweating ( especially on scalp) after sleeping after headache. I was also having light sleep.
Slowly, these episodes became constant. Now I am feeling weak all times, light headed if sitting or standing for long, headache (thumping with constant heaviness), inability to sleep, tightness in chest, chest pain sometimes, tachycardia at any normal activity (walking, doing some tidy up), BP is still low. I also get dry cough on breathing sometimes.
So i got a holter done for 24 hours, got following:
- sinus tachycardia( 110- 120) almost all day with some normal rate in between, my heart rate dropped to 50 in middle of night ( reason causing me to wake up from sleep and not to sleep again) and it remained like that for 3 hours
- average pulse -81
- my heart rate jumped to 179 per min when i climbed stairs ( 9 floors, easily climbed by others), breathing became laboured, headache with blacking out sensations ( i did not faint though)
- I have some abnormalities in lead I, II and III ( looks like left axis deviation as lead I is showing highest peaks and is moving away from III ) even the avL and avF looks weird, QTc>450ms is 47%, no ST deviation, no T wave abnormalities
I also have tachypnea (26-28 per min) and accentuation of Pulmonary part of second heart sound. I also have slight edema on my feet ( bluish tinge)
I also did a blood work up, I do not have thyroid problems or anemia
I need some advice on what i might be having, so as to proceed further on treatment.

doctor1 MD

Hello doctor, I had few conversation with you during last two months.I am in the UK and currently at 35 weeks pregnant. History: two miscarriages, one ectopic and this successful pregnancy is with IVF. I had asked you about B12 deficiency, BPD/AC...

doctor1 MD

My husband has had these symptoms for over a year: extreme fatigue , dizziness & slight headache. These symptoms have come and go all this time. he was sent to a neurologist and his meds checked. Since Oct. the symptoms have become worse and now...

doctor1 MD

Hi Dr. XXXXXXX yes this is a followup. I started weaning from the bystolic 2.5mg on Nov 20. 12.5 for 4 days, then 6.25 for 4 days, then 3.125 for 3 days. Last dose on Thursday, Nov 30. On 12-6 I suddenly experienced bounceback blood pressure of...